Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2000, 6:03 AM CDT for Rock County, Minnesota; Minnehaha County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2000, 6:03 AM CDT (11:03 UTC)
- Expired
- May 11, 2000, 6:30 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Rock County, MN, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 19 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:05 AM CDT | Hail 0.75 | Garretson, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 11, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
739 WUUS53 KFSD 111104 SVRFSD MNC133-SDC099-111130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 603 AM CDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 630 AM CDT * AT 603 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GARRETSON...OR ABOUT 11 MILES WEST OF LUVERNE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUVERNE AROUND 615 AM CDT HARDWICK AROUND 615 AM CDT THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:25 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 11, 3:25 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 AM CDT THU MAY 11 2000 ONGOING SEVERE WEATHER IN THE WESTERN CWA. MODELS ARE REASONABLY CLOSE AND WILL GO ALONG WITH THE IDEA THAT THE ETA/NGM MOVEMENT OF THE SURFACE LOW IS PREFERRED OVER THE AVN. SHARP CONTRAST IN CONDITIONS ACROSS THE CWA AS SURFACE LOW LIFTS FROM WESTERN NE TO SOUTHEAST MN BY THIS EVENING. WILL PUT SCATTERED THUNDERSTORMS ACROSS THE CWA THIS MORNING...AND KEEP SOME POPS IN THE NORTH SECTION THIS AFTERNOON WILL KEEPING THE SOUTH DRY. NO PRECIP FOR TONIGHT OR FRIDAY. STAYED CLOSE TO FWC TEMPERATURES. NO CHANGE TO THE EXTENDED FORECAST. .FSD...NONE UMLAND
In the hours before
Special weather statement, May 11, 1:25 AM CDT, 4 hours 38 minutes before
PUBLIC INFORMATION STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 125 AM CDT THU MAY 11 2000 ...SEVERE THUNDERSTORM WATCH SAFETY RULES... A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN THE DESIGNATED AREA. DURING A WATCH THERE IS NO CAUSE FOR IMMEDIATE CONCERN. YOU SHOULD GO ABOUT YOUR NORMAL BUSINESS...BUT BE ON THE LOOKOUT AND KEEP UP TO DATE ON THE LATEST WEATHER DEVELOPMENTS. PUBLIC SAFETY OFFICIALS SHOULD ACTIVATE PREARRANGED PLANS. A SEVERE THUNDERSTORM WARNING...ON THE OTHER HAND...MEANS THAT A SEVERE THUNDERSTORM HAS BEEN SIGHTED OR INDICATED BY RADAR. PEOPLE IN THE PATH OF THE STORM SHOULD TAKE IMMEDIATE ACTION TO SAFEGUARD THEMSELVES AND THEIR FAMILY. TECHNICALLY SPEAKING...A SEVERE THUNDERSTORM IS DEFINED AS HAVING WIND GUSTS WHICH EXCEED 58 MPH AND/OR HAIL AT LEAST 3/4 INCH IN DIAMETER. HOWEVER...AS THESE STORMS DEVELOP...THEY CAN BE ACCOMPANIED BY TORNADOES. LISTEN TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA TO LEARN IF A WARNING HAS BEEN ISSUED FOR YOUR AREA. ALSO...KEEP A CLOSE WATCH ON THE THUNDERSTORMS AS TORNADOES CAN FORM QUICKLY. IF YOU SEE A TORNADO...MOVE QUICKLY INTO A BASEMENT. IF NONE IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM OUTSIDE WALLS...DOORS AND WINDOWS. IN SCHOOLS...FACTORIES OR OTHER INSTITUTIONAL TYPE BULIDINGS...STAY OUT OF AUDITORIUMS AND GYMNASIUMS.
Special weather statement, May 11, 5:10 AM CDT, 53 minutes before
SDZ038-050-052-053-057>059-063-064-111200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 510 AM CDT THU MAY 11 2000 ...SEVERE THUNDERSTORM WATCH 262 CANCELED IN PART... THE PORTION OF SEVERE THUNDERSTORM WATCH 262 WHICH INCLUDED BEADLE...SANBORN ...DAVISON...DOUGLAS...CHARLES MIX... JERAULD...AURORA...BRULE...AND GREGORY COUNTIES HAS BEEN CANCELED AS OF 510 AM CDT. COUNTIES TO THE EAST OF THIS AREA IN SOUTHEAST SOUTH DAKOTA REMAIN UNDER THE WATCH UNTIL 7 AM CDT. UMLAND
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:48 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 42 min |
| May 11, 3:18 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 42 min |
| May 11, 3:40 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 50 min |
| May 11, 4:15 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 30 min |
| May 11, 4:36 AM CDT | Tornado Warning | FSD | Hutchinson | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.